Louisiana, 2002

Damaging Wind in Louisiana, August 13, 2002

August 13, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 13, 2:30 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 2:30 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CDT TUE AUG 13 2002

LATEST UPPER AIR ANALYSIS ALONG WITH MODEL GUIDANCE FOR THE NEXT
SEVERAL DAYS SUGGEST THE BROAD WEAK TROUGH OVER THE SOUTHERN PLAINS
TO REMAIN NEARLY STATIONARY WHILE MINOR SPOKES OF ENERGY (VORT
LOBES) ROTATING THROUGH THE BOTTOM OF THE TROUGH ACROSS THE LOWER MS
VALLEY. THE AIRMASS REMAINS VERY TROPICAL OVER THE REGION AND
UNSTABLE WITH PWS ABOVE 2 INCHES AND K-VALUES 34 OR HIGHER. THE
LOWER MS VALLEY IS IN THE HEART OF VERY HIGH THETA-E VALUES TOO.

IN THE 4 TO 7 DAY PERIOD THIS UPPER TROUGH RETROGRESSES A BIT TO THE
WEST SO THAT THE POPS OVER THE REGION MAY DROP BACK TO NORMAL OR
BELOW. IN THE MEANTIME LOCALLY HEAVY RAIN IS LIKELY OVER THE CWA DUE
HIGH PWS AND SLOW MOVING STORMS. SOME AREAS MAY RECEIVE 2 TO 3 INCHES
THROUGH WEDNESDAY...MOSTLY OCCURRING IN THE DAYTIME HOURS WHERE
HEATING IS A FACTOR. IN A NUT SHELL THE WET WEATHER PATTERN SHOULD
CONTINUE SEVERAL MORE DAYS. THE AVN MODEL CONTINUES TO BE THE
SUPERIOR MODEL. HOWEVER TODAY THE NGM AND ETA MODELS ARE COMING MORE
IN LINE WITH THE AVN.

PRELIMINARY NUMBERS FOLLOW...

MCB 86/70/86/70 7584     BTR 87/72/87/72 8583
MSY 87/74/87/74 7573     GPT 86/74/86/74 5463

.NEW...NONE.
LA...NONE.
MS...NONE

05

In the hours before

Special weather statement, Aug 13, 4:30 AM CST, 20 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 AM CDT WED AUG 13 2002

...HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
SOUTH CENTRAL AND EAST CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI...

A MOIST SOUTHERLY FLOW OFF THE GULF OF MEXICO WILL CONTINUE THROUGH
THURSDAY. A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL SPREAD EAST
AND NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON AND
TONIGHT AND POSSIBLY AGAIN THURSDAY. MOISTURE FROM THE SURFACE AND
ALOFT WILL CONVERGE FROM PORTIONS OF SOUTHERN LOUISIANA AND SOUTHWEST
MISSISSIPPI. THE COMBINATION OF THESE METEOROLOGICAL FEATURES WILL
YIELD NUMEROUS SHOWERS AND THUNDERSTORMS.

WIDESPREAD RAIN AMOUNTS BETWEEN ONE AND THREE INCHES ARE POSSIBLE
GENERALLY ACROSS SOUTHWEST MISSISSIPPI AND SOUTHEAST LOUISIANA THIS
AFTERNOON AND TONIGHT. LOCALLY HEAVIER RAIN AMOUNTS BETWEEN THREE
AND FIVE INCHES ARE POSSIBLE FROM SOUTH CENTRAL LOUISIANA...EAST
CENTRAL LOUISIANA...TO SOUTHWEST MISSISSIPPI THIS AFTERNOON AND
TONIGHT.

RECENT RAINS HAVE NEARLY SATURATED THE GROUND AND EXCESSIVE RUNOFF
CAN BE EXPECTED FROM HEAVY RAINFALL THROUGH THURSDAY. FLASH FLOOD
GUIDANCE IS BETWEEN 2.5 TO 3 INCHES IN 6 HOURS ACROSS AMITE...
COMITE...TICKFAW AND TANGIPAHOA RIVER BASINS. A FLOOD WATCH MAY BE
ISSUED LATER TODAY FOR SOUTH CENTRAL LOUISIANA...EAST CENTRAL
LOUISIANA...TO SOUTHWEST MISSISSIPPI.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS FOR LATER STATEMENTS AND A POSSIBLE FLOOD WATCH CONCERNING
THIS POTENTIAL HEAVY RAIN EVENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafourche

When
August 13, 4:50 AM CST
Where
Lafourche County, Valentine
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
29.583, -90.467

Several power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316343.